Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 133, NWS Denver/Boulder, CO

August 5, 2004Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2004, 6:29 PM MDT for Elbert County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 6:29 PM MDT (00:29 UTC)
Expired
Aug 5, 2004, 7:15 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 81 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 060029
SVRBOU
COC039-060115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
629 PM MDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 715 PM MDT

* AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF MATHESON...OR ABOUT 12
  MILES WEST OF LIMON...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AGATE AND
MATHESON.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3955 10395 3920 10410 3913 10403 3904 10404
      3903 10391 3903 10374 3919 10373 3953 10373

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:05 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 5, 3:05 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT THU AUG 5 2004

.SHORT TERM DISCUSSION...DECENT MOISTURE PLUME ACROSS AREA AS SHOWN
BY WATER VAPOR IMAGERY. LATEST PRECIPITABLE WATER VALUES HAVE
REACHED AN INCH AND MODEL SOUNDINGS INDICATE AN UPWARD CLIMB TO
AROUND 1.25 INCHES BY LATE AFTERNOON.  SOUTHEASTERLY LOW LEVEL FLOW
CONTINUES TO INCREASE ACROSS PLAINS...ALONG WITH THE BEGINNINGS OF A
DENVER CYCLONE.  GOOD LOW LEVEL MOISTURE IN PLACE...AS NOTED BY 50S
AND LOWER 60S DEWPOINTS.  SO THE POTENTIAL CONTINUES FOR HEAVY RAIN
WITH A BIG CONCERN FOR FLOODING ALONG FOOTHILLS.  ANOTHER AREA OF
CONCERN EXTENDS FROM THE PALMER DIVIDE NORTHEAST INTO WASHINGTON
COUNTY WHERE AREA HAS BEEN SATURATED FROM RECENT RAINS.  RADAR
SHOWING THUNDERSTORMS MOVING ACROSS MOUNTAINS AND FOOTHILLS...
ASSOCIATED WITH SHORTWAVE OVER NORTHWEST COLORADO.  STORMS MOVING
FASTER THAN THE FORECAST STORM MOTION...WHICH IS A GOOD THING.  BUT
THERE IS THE POSSIBILITY OF TRAIN ECHOES...WHICH IS NOT A GOOD
THING.  LATEST MM5 INDICATING BULK OF PRECIPITAION TO OCCUR ALONG
FOOTHILLS AND EAST OF THE DENVER METRO AREA WHILE ETA SHOWING MOST
OF PRECIP WILL BE ALONG FRONT RANGE.  IN EITHER CASE...THERE COULD
BE FLOODING PROBLEMS. SO...WILL KEEP THE FLASH FLOOD WATCH GOING.
LATEST CAPE ANALYSIS INDICATING VALUES REACHING 1500 J/KG ACROSS
PLAINS...SO CANNOT RULE OUT THE POSSIBILITY OF A FEW STORMS
PRODUCING MARGINALLY SEVERE HAIL. DIV-Q PROGS SHOW SHOW UPWARD
FORCING OVERNIGHT...SUGGESTING THAT SOME PRECIPITATION COULD LINGER
ACROSS AREA.  FROM WATER VAPOR LOOPS...THERE APPEARS TO ANOTHER
SHORTWAVE MOVING NORTH ACROSS WESTERN NEW MEXICO.  THIS WAVE SHOULD
MAKE ITS WAY ACROSS THE AREA...SO WILL LEAVE THE ISOLD RW- IN
PLACE.  BOUNDARY LAYER WIND AND MOISTURE PROGS SUGGEST DEVELOPMENT
OF STRATUS AND FOG ACROSS EASTERN PLAINS.  BUT WITH POTENTIAL FOR
LINGERING SHOWERS...WILL NOT MENTION AT THIS TIME.  ON FRIDAY...
MODELS SHIFT THETA-E AXIS EAST TO KANSAS BORDER...AND DROP
PRECIPITABLE WATER VALUES TO BETWEEN .50 INCH AND .75 INCH.  CROSS
SECTIONS AND FORECAST SOUNDINGS SHOW MOST OF MOISTURE ABOVE MOUNTAIN
TOP...SUGGESTING ISOLATED STORM COVERAGE WITH MORE WIND THAN RAIN.
NOT EXPECTING MOISTURE TO BE FLUSHED OUT THAT SIGNIFICANTLY...AND
WITH DAYTIME HEATING...SHOULD SEE SOME AFTERNOON STORMS.  CURRENT
FORECAST GRIDS HAVE THE RIGHT IDEA...AND WILL CONTINUE TREND.
TEMPERATURE AND THICKNESS GRIDS SUGGEST TEMPERATURES REACHING 90
DEGREES ACROSS PLAINS DURING AFTERNOON WHICH IS IN LINE WITH
GUIDANCE.  THIS MAY BE A BIT TOO WARM GIVEN STORM POTENTIAL AND WILL
UNDERCUT A BIT.

.LONG TERM DISCUSSION...A RATHER PERSISTENT WEATHER PATTERN WILL
HOLD IN PLACE OVER COLORADO THROUGH THE FORECAST PERIOD.  THE UPPER
RIDGE OVER NEW MEXICO TODAY WILL RETROGRADE TO ARIZONA OVER THE
WEEKEND...LEAVING COLORADO UNDER MODERATE NORTHWESTERLY FLOW ALOFT.
ON FRIDAY AND SATURDAY...THERE WILL BE SOME LEE TROUGHING AT LOW
LEVELS WHICH WILL ALLOW FOR A LITTLE BIT OF DRYING AND WARMING AT
THE LOWER LEVELS.  HOWEVER...MID AND UPPER LEVELS WILL REMAIN
MOIST...BECAUSE OF THE SUBTROPICAL MOISTURE PRESENTLY TRAPPED
BENEATH THE UPPER RIDGE.  THE PRESENCE OF THE MOISTURE WILL ALLOW
AFTERNOON AND EVENING SHOWER ACTIVITY TO DEVELOP...INITIALLY OVER
THE MOUNTAINS AND FOOTHILLS...THEN SPREADING TO THE PLAINS.  THE
NORTHWESTERLY FLOW ALOFT WILL HELP CREATE A FAVORABLE SHEAR PROFILE
FOR SHOWER ACTIVITY.  ON SUNDAY...A COLD FRONT WILL DROP DOWN FROM
THE NORTHERN PLAINS WITH A REINFORCING SHOT OF COOLER AIR ON
MONDAY.  THE UPSLOPE FLOW BEHIND THESE FRONTS WILL WORK TO COOL THE
AIRMASS BUT ALSO INCREASE MOISTURE LEVELS.  WITH THE NORTHWESTERLY
FLOW CONTINUING ALOFT...THE PATTERN OF AFTERNOON AND EVENING SHOWER
ACTIVITY WILL ALSO CONTINUE.  WITH THE AID OF UPSLOPE FLOW ON SUNDAY
AND MONDAY...THOSE TWO DAYS MAY BE THE MOST FAVORABLE FOR LOCALLY
HEAVY RAIN SHOWERS.  LATER SHIFTS CAN REFINE THE DETAILS AS THE TIME
GETS CLOSER.  GRADUAL DRYING AND WARMING IS EXPECTED THROUGH THE
MIDDLE PART OF NEXT WEEK AS THE UPPER RIDGE EXPANDS OVER THE WESTERN
U.S. AND MID-LEVEL MOISTURE LEVELS EVENTUALLY DECREASE.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
MIDNIGHT TONIGHT FOR FOOTHILLS AND PLAINS..ZONES 35..36..38>51.

&&

LESZCYNSKI/DANKERS
Hazardous weather outlook, Aug 5, 11:07 AM MDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT THU AUG 05 2004

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT THU AUG 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

...A FLASH FLOOD WATCH FOR THE FOOTHILLS AND NORTHEAST PLAINS FROM
NOON TODAY THROUGH MIDNIGHT TONIGHT...

A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS COLORADO.  SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS...
FOOTHILLS AND ADJACENT PLAINS...THEN SPREAD ACROSS THE REMAINDER OF
THE PLAINS LATER THIS AFTERNOON AND EVENING.  THE MAIN THREAT WITH
THE STORMS WILL BE HEAVY RAIN AND THE POTENTIAL FOR FLOODING.
RAINFALL RATES WILL BE UP TO 2 INCHES IN AN HOUR WITH THE STRONGEST
STORMS.

THE GREATEST THREAT OF FLASH FLOODING EXISTS ACROSS THE PALMER
DIVIDE REGION AND INTO SOUTHERN WASHINGTON COUNTY AS THE GROUND IS
ALREADY SATURATED IN SEVERAL AREAS FROM RAINFALL ON WEDNESDAY.
OTHER AREAS SUSCEPTIBLE TO FLASH FLOODING ARE THE HAYMAN...OVERLAND
AND PICNIC ROCK BURN AREAS.

THERE MAY BE JUST ENOUGH INSTABILITY IN THE ATMOSPHERE TO GENERATE A
SEVERE STORM WITH MARGINAL HAIL UP TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AT LEAST A SLIGHT CHANCE OF STORMS EACH AFTERNOON AND
EVENING THROUGH THE MIDDLE OF NEXT WEEK...BUT THE THREAT OF ANY
SEVERE WEATHER WILL BE LOW.  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
AT TIMES...MAINLY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING TO RELAY
REPORTS OF HEAVY RAINFALL AND FLOODING.

D-L/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:36 PM MDTSevere Thunderstorm WarningBOUWeld39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.